Missouri, 2003

Damaging Wind in Missouri, November 23, 2003

November 23, 2003 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 23, 2:00 PM CST, 30 minutes earlier.

Area forecast discussion, Nov 23, 2:00 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 PM CST SUN NOV 23 2003

.DISCUSSION...
TWAS A DARK AND STORMY NIGHT ACROSS THE OZARKS REGION AS A STRONG
COLD FRONT HAD SWEPT ACROSS THE REGION. QUITE AN IMPRESSIVE SIGHT
WATCHING THUNDERSTORMS ORIGINALLY DEVELOP ABOVE MID 30F SURFACE
AIRMASS OVER ERN KS/NRN OK...AND EVENTUALLY OUTRUN THE COLD
FRONT...BECOMING SURFACE BASED ON THE EASTERN EDGE OF THE
INSTABILITY AXIS OVER SW MO. QUITE THE WAKEUP AS 55 MPH TSTM GUSTS
SENT EARLY MORNING TEMPS FROM THE UPPER 60S INTO THE MID 30S WHERE
THEY STAND NOW.

MEANWHILE...FORWARD MOTION OF POST-FRONTAL RAIN AXIS HAS NEARLY
CEASED OVER ERN PORTIONS OF THE CWA AS UPPER FLOW ORIENTATION HAS
BECOME PARALLEL TO LOW LEVEL BAROCLINIC ZONE. WILL CONTINUE
CATEGORICAL RAIN CHANCES TO AROUND 00Z OVER THESE AREAS.
OTHERWISE...CHANCES FOR WINTERY PRECIPITATION HAVE BEEN REMOVED FROM
THE FORECAST ALTHOUGH A FEW SYTROFOAM-LIKE SNOW PELLETS WERE
OBSERVED ALONG THE BACK EDGE OF PRECIPITATION SHIELD EARLY THIS
MORNING WHERE WEAK MID LEVEL INSTABILITY WAS STILL PRESENT ABOVE A
RAPIDLY COOLING BOUNDARY LAYER.

FOR TONIGHT...CLOUDS WILL BE SLOW TO ERODE AS DEEP CYCLONIC FLOW
CONTINUES AROUND STACKED LOW OVER WISCONSIN. EXPANSIVE
STRATO-CUMULUS DECK OVER ERN KS/WRK MO DECK REMAINS NICELY
JUXTAPOSED AGAINST FRESH SNOW PACK OVER THE WESTERN PLAINS...MAKING
IT DIFFICULT TO DISTINGUISH WITHOUT HELP OF SURFACE OBS. CLOUD COVER
WEST OF UPPER JET STREAK APPEARS TO BE MAINLY DIURNALLY DRIVEN...SO
WILL CLEAR OUT WRN CWA FAIRLY QUICKLY THIS EVENING. STRONG SYNOPTIC
SCALE PRESSURE GRADIENT WILL KEEP WINDS UP OVERNIGHT...CERTAINLY
PREVENTING ANY FOG DEVELOPMENT...BUT WILL ALSO ACT TO KEEP
TEMPERATURES A TAD WARMER THAN WOULD OTHERWISE BE EXPECTED GIVEN
AMOUNT OF DRY AND COLD AIR ADVECTION. TEMPS TO BOTTOM OUT AROUND
20...MAYBE A FEW TEENS NW...HOWEVER GROWING SEASON HAS LONG SINCE
ENDED DESPITE RECENT WARM SPELL AND NO NPW IS REQUIRED.

AFTER ANOTHER VERY CHILLY DAY TOMORROW...SURFACE RIDGE TO SLIDE
SOUTH AND EAST OF THE AREA TOMORROW NIGHT WITH RETURN FLOW QUICKLY
RESUMING BY TUESDAY MORNING. ORGANIZED AREA OF MID-HIGH CLOUD COVER
ASSOCIATED WITH UPPER SHORTWAVE TROUGH OVER THE PACIFIC NORTHWEST
WILL SPILL INTO THE AREA TUESDAY...SO HAVE KEPT SKIES FAIRLY CLOUDY.
OTHERWISE...FAIR SKIES AND SEASONABLE TEMPERATURES TO PREVAIL FROM
TUESDAY ONWARD THROUGH THE HOLIDAY WEEKEND. WEAK UPPER TROUGH TO
SWING THROUGH WEDNESDAY NIGHT...INDUCING MODEST WARM AIR/MOISTURE
ADVECTION FROM THE GULF UP THE MISSISSIPPI DELTA REGION. AXIS OF MID
LEVEL MOISTURE AND BEST VERTICAL MOTION SHOULD REMAIN JUST SOUTH AND
EAST OF THE AREA...BUT HAVE KEPT A LOW CHANCE POP OVER SOUTH CENTRAL
MISSOURI AS A PRECAUTIONARY MEASURE SHOULD THIS SYSTEM AMPLIFY A BIT
FURTHER.

&&

.AVIATION...
MVFR TO LOCALLY IFR CEILINGS WILL GRADUALLY RISE BUT REMAIN NEAR
2000 FEET THROUGH 00Z FROM SPRINGFIELD TO JOPLIN. MAY EVEN SEE A FEW
BREAKS IN THE OVERCAST SHORTLY AT JLN. CONDITIONS WILL BE SLOWER TO
IMPROVE FARTHER EAST TOWARD WEST PLAINS AND VICHY WHERE A STEADY
RAIN AND LOWER CEILINGS WILL LINGER INTO THE LATE AFTERNOON.
VERTICAL THERMODYNAMIC PROFILES REMAIN VERY CONDUCIVE TO ICING
THROUGH EARLY EVENING AND SEVERAL PIREPS ALREADY RECEIVED. PILOTS
USE CAUTION.

SKIES WILL SLOWLY CLEAR FROM THE WEST TONIGHT. GUSTY NORTHWEST
SURFACE WINDS EXCEEDING 25 KNOTS WILL SLOWLY DIMINISH TO 10 TO 15
KNOTS THIS EVENING.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

BOOKBINDER
Hazardous weather outlook, Nov 23, 1:00 PM CST, 1 hour 30 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST SUN NOV 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THROUGH TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ALTHOUGH THE GROWING SEASON HAS OFFICIALLY ENDED...MANY LOCATIONS
  ACROSS SOUTHERN MISSOURI HAVE YET TO EXPERIENCE A HARD FREEZE TO
  DATE. WITH TEMPERATURES EXPECTED TO FALL INTO THE TEENS TO AROUND
  20 DEGREES OVERNIGHT...PERSONS ARE URGED TAKE REQUIRED MEASURES TO
  PROTECT ANY AGRICULTURAL INTERESTS AND TO BRING PLANTS INSIDE.
  OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

BOOKBINDER

The radar

The Springfield radar (KSGF), 10 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
November 23, 2:30 PM CST
Where
Greene County, Springfield
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.200, -93.300

Law enforcement officials observed several trees downed from severe thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331275.